Tennessee, 2021

Winter Weather in Tennessee, January 15 to 16, 2021

January 15 to 16, 2021 · NWS OHX · 20 events in 19 counties and zones

Light snow fell across much of Middle Tennessee from the late evening hours on January 15 through the morning of January 16. Up to 3 inches of snow was reported.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Light snow fell across much of Middle Tennessee from the late evening hours on January 15 through the morning of January 16. Up to 3 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 15, 7:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 15, 7:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
739 PM CST Fri Jan 15 2021

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Latest HRRR, NAMNest, and RAP13 forecast guidance showing best
potential for accumulating snowfall across Nashville Metro Area
from 16/08Z (Sat 2 AM CST) to 16/15Z (Sat 9 AM CST) and Cumberland
Plateau Region from 16/10Z (Sat 4 AM CST) to 16/16Z (Sat 10 AM
CST). Amounts forecasted by these models in line with previously
forecasted values. Will be updating suite of forecast products
along with previous afternoon SPS issuance to align with these
trends shortly.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...VFR vsbys at terminals expected to prevail
through 16/24Z unless otherwise noted. Exceptions will be another
round of light snow CKV that could result in MVFR vsbys
16/03Z-16/05Z. MVFR vsbys expected CSV 16/04Z-16/16Z per light
snowfall potential too. Greatest icing potential associated with
frozen precipitation expected at CSV. VFR ceilings at terminals
will eventually lower to MVFR thresholds, and potentially IFR CSV
16/14Z-16/16Z. Westerly prevailing surface winds around 10kts with
gusts approaching 20kts will be possible thru 16/24Z per
continuation of surface pressure gradient influences.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Saturday for Clay-
Cumberland-Fentress-Grundy-Jackson-Macon-Overton-Pickett-Putnam-
Van Buren-Warren-White.

&&

DISCUSSION......JB Wright
AVIATION........JB Wright
Hazardous weather outlook, Jan 15, 6:10 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
610 PM CST Fri Jan 15 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
610 PM CST Fri Jan 15 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

An evening rain/snow mixture will transition to snow showers
across entire mid state region after midnight tonight. Total
snowfall accumulations will range from a few tenths of an inch
to more than an inch across higher elevations of Cumberland Plateau
Region. Exercise caution while traveling on area roadways especially
bridges and overpasses tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow showers will be exiting western locations and moving eastward
across mid state as Saturday morning hours progress. Additional
accumulations ranging from a dusting for locations in vicinity of
Tennessee River Valley to one up to two inches Cumberland Plateau
Region will be possible. Total snowfall accumulations from tonight
through Saturday noon could range from around a half of an inch for
locations in vicinity of Tennessee River Valley Region to one to two
inches, with isolated higher amounts, across Eastern Highland Rim and
Cumberland Plateau Regions. Please continue to exercise caution
while traveling on area roadways on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed to relay snowfall
accumulation reports to NWS Nashville Office. Please relay any
information about observed winter weather to the NWS while
following all local, state, and CDC guidelines.

JB Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Cannon

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Cannon forecast zone
Reported by
CoCoRaHS
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Cannon County. CoCoRaHS station Woodbury 4.0 SE measured 1.0 inch of snow.

Winter Weather, Cannon

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Cannon forecast zone
Reported by
CoCoRaHS
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Cannon County. CoCoRaHS station Woodbury 4.0 SE measured 1.0 inch of snow.

Winter Weather, Clay

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across Clay County. CoCoRaHS station Red Boiling Springs 6.7 NNE measured 1.6 inches of snow, and Twitter reports indicated 1.5 inches of snow fell 6 miles west of Boyles.

Winter Weather, Coffee

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Coffee forecast zone
Reported by
COOP Observer
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Up to one half inch of snow fell across Coffee County. The COOP observer in Manchester measured 0.5 inches of snow.

Winter Weather, Cumberland

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Up to 2.5 inches of snow fell across Cumberland County. The public reported 2.5 inches of snow fell in Pleasant Hill. CoCoRaHS station Crossville 7.2 SE measured 1.5 inches of snow, and CoCoRaHS station Fairfield Glade 0.1 NNW measured 1.3 inches of snow.

Winter Weather, Davidson

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Davidson forecast zone
Reported by
CoCoRaHS
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Davidson County. A COOP observer 4.7 miles southwest of Ridgetop measured 1.0 inch of snow, and CoCoRaHS station Goodlettsville 1.5 W measured 0.5 inches of snow.

Winter Weather, Dekalb

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Dekalb forecast zone
Reported by
CoCoRaHS
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across DeKalb County. CoCoRaHS station Smithville 4.9 SW measured 0.8 inches of snow, and CoCoRaHS station Dowelltown 5.8 NE measured 0.6 inches of snow.

Winter Weather, Fentress

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Fentress forecast zone
Reported by
CoCoRaHS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across Fentress County. CoCoRaHS station Jamestown 3.1 SE measured 2.5 inches of snow, and CoCoRaHS station Clarkrange 6.0 NE measured 2.3 inches of snow. A trained spotter in Clarkrange reported 3 inches of snow, and the COOP observer in Allardt measured 1.5 inches of snow.

Winter Weather, Grundy

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Grundy forecast zone
Reported by
CoCoRaHS
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Grundy County. CoCoRaHS station Beersheba Springs 2.1 ENE measured 0.7 inches of snow.

Winter Weather, Hickman

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Hickman forecast zone
Reported by
COOP Observer
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Up to one half inch of snow fell across Hickman County. A COOP observer 3 miles northeast of Centerville measured 0.5 inches of snow.

Winter Weather, Macon

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Macon forecast zone
Reported by
Social Media
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across Macon County. Twitter reports indicated 2 inches of snow fell in Lafayette, 1.5 inches of snow fell in Red Boiling Springs, and 0.8 inches of snow fell in Siloam.

Winter Weather, Overton

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Overton forecast zone
Reported by
CoCoRaHS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Overton County. CoCoRaHS station Livingston 1.9 NNW measured 1.0 inch of snow, and CoCoRaHS station Rickman 3.8 ESE measured 0.8 inches of snow.

Winter Weather, Pickett

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Pickett forecast zone
Reported by
CoCoRaHS
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Pickett County. CoCoRaHS station Byrdstown 2.8 SSW measured 0.7 inches of snow.

Winter Weather, Putnam

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Putnam forecast zone
Reported by
CoCoRaHS
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Up to around 2 inches of snow fell across Putnam County. CoCoRaHS station Monterey 5.6 S measured 2.1 inches of snow, and CoCoRaHS station Cookeville 5.4 WNW measured 0.9 inches of snow. Social media reports indicated 1.5 inches of snow fell in Cookeville.

Winter Weather, Robertson

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Robertson forecast zone
Reported by
CoCoRaHS
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Robertson County. CoCoRaHS station White House 1.0 N measured 1.0 inch of snow, and CoCoRaHS station Greenbrier 1.3 ESE measured 0.5 inches of snow.

Winter Weather, Smith

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Smith forecast zone
Reported by
CoCoRaHS
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Smith County. CoCoRaHS station Carthage 8.7 NNE measured 1.0 inch of snow, and CoCoRaHS station Elmwood 4.5 NNE measured 1.0 inch of snow.

Winter Weather, Sumner

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Up to 1.5 inches of snow fell across Sumner County. CoCoRaHS station Westmoreland 5.4 NNE measured 1.5 inches of snow, and CoCoRaHS station Bethpage 4.5 NW measured 0.8 inches of snow. The COOP observer in Portland measured 1.5 inches of snow, and the COOP observer 1.5 miles southeast of White House measured 0.7 inches of snow.

Winter Weather, Warren

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Warren County. CoCoRaHS station Mcminnville 8.5 ESE measured 1.0 inch of snow.

Winter Weather, White

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
White forecast zone
Reported by
CoCoRaHS
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across White County. CoCoRaHS station Sparta 4.6 NE measured 0.7 inches of snow, and CoCoRaHS station Sparta 5.6 NW measured 0.5 inches of snow.

Winter Weather, Williamson

When
January 15, 9:00 PM CST to January 16, 12:00 PM CST
Where
Williamson forecast zone
Reported by
CoCoRaHS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Williamson County. CoCoRaHS station Brentwood 0.5 SSW measured 0.7 inches of snow, and CoCoRaHS station Fairview 3.8 SW measured 0.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941565, 941566, 941567, 941568, 941569, 941570, 941571, 941575, 941576, 941577, 941578, 941579, 941580, 941581, 941582, 941583, 941584, 941585, 941586, 941587.